Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Tucson, AZ

July 17, 2010Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2010, 2:40 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2010, 2:40 PM MST (21:40 UTC)
Expired
Jul 17, 2010, 3:30 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:00 PM MSTTSTM WND DMG2 Wsw Elgin, AZ8 INCH DIAMETER TREE LIMBS DOWNED. ALSO RECEIVED 0.98 INCHES OF RAIN IN 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS55 KTWC 172140
SVRTWC
AZC003-023-172230-
/O.NEW.KTWC.SV.W.0013.100717T2140Z-100717T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HUACHUCA CITY
  TO 16 MILES SOUTHWEST OF HUACHUCA CITY TO 17 MILES SOUTHWEST OF
  SIERRA VISTA...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELGIN...PATAGONIA AND SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3170 11027 3149 11029 3135 11031 3135 11072
      3158 11079 3173 11060
TIME...MOT...LOC 2139Z 107DEG 13KT 3164 11046 3152 11059
          3137 11049

$$

MEYER
1 follow-up statement
157 
WWUS55 KTWC 172156
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST SAT JUL 17 2010

AZC003-023-172230-
/O.CON.KTWC.SV.W.0013.000000T0000Z-100717T2230Z/
COCHISE AZ-SANTA CRUZ AZ-
256 PM MST SAT JUL 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELGIN TO CANELO TO PARKER
CANYON LAKE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
SIERRA VISTA TO 18 MILES WEST OF SIERRA VISTA TO 18 MILES SOUTHWEST
OF SIERRA VISTA...MOVING WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3170 11027 3149 11029 3135 11031 3135 11072
      3158 11079 3173 11060
TIME...MOT...LOC 2155Z 107DEG 13KT 3168 11049 3152 11062
          3138 11053

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 17 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR INCREASED AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...WE DIDN'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS
CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE
HAS ADDED TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING
WAS SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH BETTER SHEAR. AN
EASY AND EARLY START FOR THE MOUNTAINS HAS TURNED INTO A BUSY
AFTERNOON WITH STORMS EASILY SUPPORTED IN VALLEY LOCATIONS. STRONG
OUTFLOWS WITH SEVERE SIGNATURES AND HEAVY RAINFALL. AS GUESSED THIS
IS TURNING OUT TO BE THE BUSIEST AFTERNOON AND EVENING OF THE SEASON
SO FAR.

THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR
NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE
FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN
AS A CONCERN AS WELL AS WET MICROBURSTS.

THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A
RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL
FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE
FLOW UPSTREAM AT THIS POINT.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT
AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER
STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS
THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY
STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST SAT JUL 17 2010

AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO
WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE.
THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF
THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST
STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING
PROBLEMS.

THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE
THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF
ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 17, 2:05 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SAT JUL 17 2010

AZZ030-172145-
UPPER GILA RIVER VALLEY AZ-
205 PM MST SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...

AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES WEST OF MORENCI...OR 23 MILES NORTH OF
SAFFORD...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...ARSENIC TUBS...
SOLOMON...THATCHER...FORT THOMAS...PIMA AND BYLAS.

LAT...LON 3272 10970 3284 11005 3312 11020 3336 10971
      3297 10943
TIME...MOT...LOC 2105Z 059DEG 16KT 3313 10974
Local storm report, Jul 17, 2:19 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 NE NOGALES            31.38N 110.91W
07/17/2010                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            TREE DOWNED NEAR HIGHWAY 82 AND DUQUESNE RD.

&&

PYTLAK
Local storm report, Jul 17, 2:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       3 ENE HEREFORD          31.46N 110.15W
07/17/2010  E1.05 INCH       COCHISE            AZ   TRAINED SPOTTER

            SLIGHTLY OVER 1.00 OF RAIN IN 30 MINUTES. VISIBILITY DOWN
            TO 1/2 MILE IN HEAVY RAIN. WIND GUST TO 43 MPH.

&&

PYTLAK
Local storm report, Jul 17, 2:29 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     NOGALES                 31.36N 110.93W
07/17/2010  M58 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

PYTLAK
Local storm report, Jul 17, 2:31 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     3 ENE RIO RICO          31.48N 110.92W
07/17/2010  M60 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            ALSO 1.00 INCH OF RAIN IN 25 MIN.

&&

PYTLAK
Local storm report, Jul 17, 2:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 WSW HUACHUCA CITY     31.61N 110.43W
07/17/2010  M66 MPH          COCHISE            AZ   ASOS

            PIONEER AIRFIELD ASOS.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:48 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Jul 17, 1:52 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 17, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 17, 2:05 PM MSTSpecial Weather StatementTWCGraham40 min
Jul 17, 2:06 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Jul 17, 2:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 17, 2:33 PM MSTSevere Thunderstorm WarningTWCGraham42 min
Jul 17, 3:25 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz35 min
Jul 17, 3:31 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz80 min
Jul 17, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee60 min
Jul 17, 4:35 PM MSTSevere Thunderstorm WarningTWCPima55 min
Jul 17, 4:57 PM MSTAreal Flood AdvisoryTWCPima51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.